Methotrexate Side Effects

Cassienova
Cassienova Member Posts: 19
edited 10. Aug 2023, 18:51 in Living with arthritis

Hi guys,

I (28f) was initially on Methotrexate oral from January to April as I was getting real bad sickness after the first three months. I've now been on the injection version from May but I got the same sickness and brain fog (and headaches) after my most recent dose. They did up my dose from 15ml to 20ml but it hasn't been long.

I'm not sure if it's the added dose OR just the symptoms take a few months to kick in. I find it's working a little (not all the time hence they added the dose) so I don't want to come off it but the sickness is too much to do anything.


I take folic acid every day apart from the day of my injections, any advice to ease the sickness?

FYI I have inflammatory arthritis in my finger joints although this may be spreading to wrist/elbows

Thanks,

Cassie

Comments

  • Cassienova
    Cassienova Member Posts: 19

    I've been getting a rash like feel to my head (which seems to be aggravated by sunlight) and I feel like my hair is coming out a lot. Has anyone else had this issue?

  • Arthuritis
    Arthuritis Member Posts: 412

    @Cassienova I am so sorry you are having such a hard time of this. Your rheumy should have briefed you on this. Skin issues where it’s exposed to UV damage and hair loss (temporary) are known side affects of MTX, as well as stomach upsets as it inhibits rapid cell division, common in skin, hair, stomach (nausea) and bone marrow (T cells). After 3 months of MTX your rheumy will re-examine your joints to see if there is improvement and reduction in pain, and if so, reduce the MTX. It’s important to whack RA hard initially to get you on track in the shortest time, but it’s really hard to find the dose that inhibits T cell production just enough without affecting other functions until the 3 months are up. 3 months because that’s roughly how long it takes for T cells to die.

    You could take coffee on the day of folic acid, (not before) which may help ease the nausea. Please keep us posted.

  • Arthuritis
    Arthuritis Member Posts: 412

    @Cassienova btw I recently came off 25mg MTX, the max UK allowable dose, so very familiar with the fog & nausea!

  • SewingSue
    SewingSue Member Posts: 4

    Hi Cassienova,

    I am on MTX as well as a biological injection for Psoriatic Arthritis since 2016. When they increased my dose to 20mg I had stomach issues, hair loss and migraines every day that would effect my vision but not painful. My platelets went dangerously low. Weekly blood tests - Consultant then reduced my dose to 15mg. Hair loss reduced. I always wear suntan lotion SF50 and don't sit in the sun. I am on new biologicals and have been able to reduce my MTX to 7.5mg which is so much better. There are biologicals that inhibit T cell productions but the consultants has to show MTX isn't working to control your RA on it own.

    I found that I have to push (consultants/doctors) for everything as I want to lead as normal life as possible. I'm back running with my new biologicals (so good for my mental health and dealing with pain) and the inflammation in my body is going.

    Good luck with finding the right meds.

  • BettyMac
    BettyMac Member Posts: 188

    I usually take my methotrexate before I go to bed but still sometimes get some nausea the following day.

    The only thing that seems to help with this is to increase the amount of water I drink by taking regular sips throughout the day. I suppose it’s diluting and then flushing the drug through my system a bit more quickly.

  • Cassienova
    Cassienova Member Posts: 19

    @Arthuritis Thank you so much for your comment, no one told me about sensitivity to the sun and how it could cause hair loss. I've been suffering from this since June and I don't know how to fix it. It feels like a rash or I guess sun burn on my scalp and I hate it. After speaking with my doctor who messaged rheumatology, I'm now being reduced in dosage. I was supposed to go up to 20 but got sick and went down to 15 so I'm not sure what the new dosage will be. Do you have any tips to help my hair grow back? I'm off my meds for a few weeks so I'm hoping it'll give me the time I need.

    @SewingSue What are biologics for? I find trying new drugs hard as I've had so many negative effects so knowing MTX works a bit, I'm scared that these side effects will be too much and I'll be in pain again. 😪

    I completely agree about pushing people, it's just been two and a half years of struggling and I am so tired of it all. Its hard enough being in pain and juggling life's problems let alone begging people to care.


    @BettyMac That's a good tip, I've recently tried to push myself with drinking more water. I've heard MTX is really drying.

  • SewingSue
    SewingSue Member Posts: 4

    Hi Cassienova,

    Biological injections are the next level when basically the cheaper forms of medications don't work. Methotrexate alone didn't work for me and when they tried other tablets with it I had allergic reactions which meant they had to try Biological meds. The hospital will have to apply for funding which is okay if they've tried all the cheaper ones and they don't work. My psoriatic arthritis got so bad I couldn't dress myself and it would take 20 minutes to get out of bed on a good day. This happened over a period of 9 months. The psoriasis on my scalp was red and bleeding, so painful. If your doctor hasn't referred you to rheumatology then get him to. If you are under rheumatology consultant then keep a diary for two weeks and send a letter to him detailing past and current issues you are having and state you need a face to face appointment. State in the letter that methotrexate is not working for you and you would like to try alternative. Make sure you detail what meds you have had, dose - how this has changed, side effects/allergic reactions by date linked to changes in dose too. I am always polite in the letter. Keep a copy of this letter and when you get an appointment take it and your diary with you. If it is affecting your mental health state this.

    Good luck.

    Susan

  • Cassienova
    Cassienova Member Posts: 19

    @SewingSue I see, I've found methotrexate works but the scalp and hair loss is bad at the moment but my rheumatology doctor is saying the scalp pain isn't methotrexate but the hair loss could be so they are lowering my dose. I really don't know what to do about the scalp pain, there's no obvious redness or bleeding or anything looking dodgy but the pain is like a hot burn and I'm scared to wash my hair or put anything on it.